Written by Cliff Freeman
The AHA has released a quite comprehensive statement surrounding opioid-associated cardiac arrest. This is an expansive manuscript ranging from epidemiology to pre-hospital treatment, to post-resuscitation care and prevention methods.
Why does this matter?
The opioid epidemic is here. It is time for us all to be experts in every aspect of its treatment from resuscitation to recovery, and most importantly, prevention of patient harm by all possible interventions.
Let’s hit the high points
I’ve taken my personal high points from the manuscript and summarized them here, although this might be an article that is worth taking a deep dive if you have the time.
A variety of opioids means a variety of side-effects and potencies. Be ready to use increasing doses of naloxone if the clinical picture fits, and be aware of dysrhythmias, especially when methadone is involved (methadone prolongs QT interval).
Be on the lookout for complications of overdose such as aspiration, noncardiogenic pulmonary edema, and rhabdomyolysis. The former two may be more common in the setting of rapid reversal.
This is not your “standard” cardiac arrest. Pay close attention to management of breathing and ventilation according to local practice, as cardiac arrest in the setting of overdose is more likely to be hypoxia related.
If the patient is definitively pulseless, standard resuscitative efforts without naloxone are recommended. I would be careful with this one, as these situations often involve patients who are extremely hypotensive with respiratory depression, which can be especially hard to detect in the prehospital environment and may be easily confused for pulselessness.
Most data support safety surrounding refusal of transport after naloxone administration, but be cautious due to differing substances and potential polypharmacy. We’ve discussed the additional complications of refusal before. Despite relative short term safety with refusal, one-year mortality is high.
Neuroprognostication should not be performed until at least 72 hours post-ROSC and normothermia, along with confirmation of clearing of intoxicants.
Do our best to improve public awareness and availability of naloxone.
Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses: A Scientific Statement From the American Heart Association. Circulation. 2021 Apr 20;143(16):e836-e870. doi: 10.1161/CIR.0000000000000958. Epub 2021 Mar 8.